On  the morning of September 20th, 2003, Deb and I went to Novato Community hospital after Deb
suffered through a night of paralysing headaches and vomiting. After a CT scan we were told that Deb
had a brain tumor. The description of what we felt at that time can't be put in writing. Three hours later
we were on our way to UCSF in an ambulance. Deb had surgery on Sept 22nd after two long days of
tests, disbelief and numbness. Deb was clearly the strongest throughout this period of time.

The tumor is located near the thalamus and very close to the area of the brain that controls motor
skills and speech. Because of it's location the tumor was deemed inoperable and only a biopsy was
taken. The pathology report classified the tumor as an
Anaplastic Astrocytoma.  Brain tumors are
given a 'grading' on a scale of 1 to 4. Grade four would be considered the most aggressive tumor
type. Deb's tumor is a grade three.

Deb remained in the hospital for five days after surgery.  She was out of bed and walking within three
days. The doctors intention was to attack this growth aggressively and four weeks later she began
attending radiation and chemotherapy at Marin General. She attended radiation daily for six weeks
with the weekends off and took chemotherapy in the form of a pill (
TEMODAR) on a daily basis.

Once again, throughout this time, Deb was amazingly strong and handled the mixture of radiation and
chemo very well. All of the doctors we met with were surprised by how little hair she had lost and at the
high energy levels she had during this time.

At the end of the six weeks we had our first set of MRI's done and we were all anxious for the results.
In hindsight, probably too anxious. The first post-radiation scans showed no change in the tumor size.
We have come to realize now that 'no change' is a good thing. At the time of the scan results I think
most of us were disappointed the tumor had not shrunk. Deb had been feeling so good at the time that
I really thought we would see a reduction in the tumor. It was another tough day in that we now had to
head back to UCSF to talk about the next step.

One of the things we have found out about the treatment of such a disease is that there are no true
answers as to what to do. There are no guarantees and the medical consultants, as great as they are,
have no definitive answers 95% of the time with regard to treatment.

I think we all came to realize this upon our visit to UCSF. They confirmed what we found out at Marin
General and offered three options. Again, they couldn't tell us the best way to go. Option one was to
continue on the Temodar (Chemo Pill) and monitor the Tumor with scans every two months. The most
common side effects associated with TEMODAR therapy are nausea, vomiting, headache, fatigue, and
constipation.

Option two was to utilize Temodar but do so in conjunction with another drug known as Thalidomide.
It's been noted that thalidomide can prevent the formation of new blood vessels in tumors. In order for
a rapidly growing tumor to maintain its growth, a tumor "signals" already existing blood vessels to
sprout new branches to feed it. Without a supply of oxygen and other nutrients, tumor growth would be
impaired. Thalidomide (tha-lid-o-mide) was first marketed in Europe in the late 1950's. It was used as a
sleeping pill and to treat morning sickness during pregnancy. At that time no one knew thalidomide
caused birth defects. Other side effects include drowsiness and constipation (most common) as well
as rash and neuropathy (nerve damage) in the arms and legs.

Option three was to sign up for a clinical trial that UCSF was currently running. Deb just happened to
fit the qualifications. The trial was for an experimental drug clinically referred to as OSI-774. The
generic name being  
Tarceva. Tarceva is one of a new class of cancer drugs, known as EGFR
inhibitors, which seek to stop the spread of cancer cells by blocking a protein associated their growth.
The side effects include the following: Rash, Acne, Diarrhea, Nausea, Vomiting, Headache and
Fatigue.

So these were our options from which we would have to 'guess' the best one. The Neurologists at
UCSF presented options two and three as the most aggressive and made us feel that 'aggressive' was
they way to go. Naturally, we wanted to be as aggressive as possible so option one was ruled out.

We left UCSF and began researching our options. We read all we could on these drugs and spoke
with numerous other doctors about option two and three. Again, there were no definitive answers.

After a week of picking apart our options Debbie decided on the clinical trial. I think all of us favored
the drugs intention and its low toxicity level. By far the side effects were not as severe as in option two.
Deb wasn't to fired up on the rash (acne) that was pretty much guaranteed to appear but if the drug
worked as hoped it then bring it on! With the decision made we scheduled an overnight stay at UCSF
to get things started.

Deb started on the OSI on a daily basis. As she was coming in on the tail end of the phase I trial the
acceptable dosage had already been determined by other study participants. Deb was on the
maximum amount of OSI.

The first couple of weeks went by without incident. Deb took the OSI everyday and within a week or so
a rash began to appear. It never got as bad as it was described. For her, it was contained to the chin
and looked like acne. It was pretty minimal. Eventually, the time came to start on the Temodar again.
It's taken in a 28 day cycle with five days of taking the pills and 23 days off. There were no problems at
first but starting around the day  twelve of the Temodar cycle she started to feel pressure in her head.
It would come and go throughout the day and sometimes Ibuprofen seemed to do the trick.
Unfortunately, as the days progressed so did the pressure until eventually Deb was in a state much
similar to the evening before we went to Novato Community and received the initial diagnosis.

It was very difficult to watch. These headaches were beyond anything most of us have ever
experienced and I can only imagine the pain she felt. There seemed to be no position that relieved the
pain. Sleep seemed to be out of the question. Ibuprofen no longer worked and when we tried Norco
(Extra strength Vicodin) she just threw it up. Once again we went to Novato Community and in all
honesty I thought we were heading back to UCSF for surgery. They did a CT scan and found no
change in the tumor. After an IV of saline and a huge dose of Decadron (controls the brain swelling)
we were sent home. After a few days the headaches subsided and Deb started to feel better. Never
during this time did Deb complain. She had every right to....she just doesn't. She is very strong.

As the next Temodar cycle began we went through the same thing. The pressure and headaches
seemed to come on around the 10th day of the Temodar chemo cycle. For the past six weeks Deb
had taken Temodar without issue. Only when she began mixing in the OSI did these pressure patterns
start to appear.

What to do? The headaches certainly seemed related to the introduction of OSI but do we stop the
trial? What if the drug is working? More decisions had to be made. As it turned out the decision was
made for us. The last set of scans (2nd set) showed an increase of 'blood product' around the tumor.
It had appeared in the first scans but now seemed to be a bit larger. The doctors refer to it as 'blood
product'. We know it as hemorrhaging.

We were told that a drug similar to OSI-774 had been shown to produce hemorrhaging in  rare
occurrences. Because of this UCSF has opted not to take any chances and removed Deb from the
clinical trial. The decision was made for us and I think we all feel good about it. Deb stopped the OSI
on February 27th and started her next round of Temodar on March 1st. As I write this today, March
7th, she has not felt pressure and has regained her appetite. Next week will be the big test.
Traditionally, it would be about 10 days (March 11th) after starting back on the Temodar that the
pressure and headaches would return.

Deb is on a real roll ever since she stopped the clinical trial and the OSI-774 She has been feeling
good for the past eight or nine days. So good in fact, that she went running today. I'm close to
concluding that the OSI was doing more harm than good. Life seems pretty normal.

We heard back regarding our second opinion from Cedar Sinai today and they have made the
recommendation of
Stereotactic Radiotherapy.  It's been showing some positive results. If Deb
qualifies we could go for the treatments over in the East Bay at John Muir Medical Center. I'll be on the
phones tomorrow making arrangements to get over there.

Click here to continue
Deb's Story                                                                                    Page 1